Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 729, NWS Norman, OK

November 18, 2003Rogers County, Wagoner County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Nov 18, 2003, 10:18 AM CST for Rogers County, Wagoner County, Oklahoma. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 18, 2003, 10:18 AM CST (16:18 UTC)
Expired
Nov 18, 2003, 10:50 AM CST
In force
32 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Rogers County, OK, Wagoner County, OK

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 4.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 357 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
357 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 181618
SVROKC
OKC131-145-181650-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
ISSUED BY NWS NORMAN OK
1016 AM CST TUE NOV 18 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROGERS COUNTY IN NORTHEAST OKLAHOMA
  NORTHERN WAGONER COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 1050 AM CST

* AT 1016 AM CST...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM OVER
  CATOOSA...MOVING EAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE CATOOSA...CLAREMORE...INOLA...
  TIAWAH AND VERDIGRIS

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY.

LAT...LON 3630 9582 3606 9576 3611 9544 3639 9551

$$

WR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 18, 9:18 AM CST, 1 hour earlier.

Area forecast discussion, Nov 18, 9:18 AM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
918 AM CST TUE NOV 18 2003

WINDS JUMPING UP WITH FREQUENT GUSTS OVER 40 MPH AS MIXING INCREASES
THIS MORNING. WILL ISSUE A WIND ADVISORY FOR TODAY FOR MOST OF
CENTRAL AND WESTERN OKLAHOMA...AND WESTERN NORTH TEXAS.

FCSTID = 32

405 AM CST TUE NOV 18 2003
THE COLD FRONT CURRENTLY IS ON THE MOVE THROUGH THE AREA. PRESSURE
READINGS FROM THE MESONET AND METARS SHOW THE SURFACE LOW IS NEAR
STILLWATER AND MOVING EAST. COLD FRONT HAS GONE THROUGH HOBART AND
ALTUS AND APPROACHING LAWTON. VERY WINDS CONDITIONS OBSERVED IN
NORTHWEST OKLAHOMA WITH SUSTAINED WINDS FROM 20-30 MPH WITH SOME
GUSTS TO 40 MPH. THINK THAT THESE WINDY CONDITIONS WILL CONTINUE
RIGHT BEHIND THE FRONT... BUT AT THE MOMENT AM LEANING AGAINST A
WIND ADVISORY. THE SUBSIDENCE BEHIND THE UPPER WAVE DOES NOT REALLY
DEVELOP UNTIL THIS AFTERNOON... AND BY THAT TIME THE 850 GRADIENT
RELAXES. SO ADVISORY CRITERIA MAY NOT BE MET EXCEPT AT ISOLATED
LOCATIONS.

THE UPPER TROF IS MOVING INTO WEST TEXAS THIS MORNING. MID LEVEL
/AND IN SOME CASES LOW LEVEL/ MOISTURE LINGERS INTO TODAY. THERE IS
SOME WEAK LIFT IN THE MOIST LAYER AS THE TROF MOVES THROUGH... AND
500 MB TEMPERATURES ARE PROGGED TO LOWER TO -20 TO -22 C OVER THE
AREA THIS AFTERNOON. EXPECT TO SEE AT LEAST THE MID LEVEL CLOUDS TO
CONTINUE... AND EXPECT TO SEE SOME PRECIPITATION FALLING. WITH
DRYING TREND IN LOW LEVEL MOISTURE... MAY SEE A LOT OF VIRGA.  BUT
STILL THINK LOW POPS ARE WARRANTED WITH BETTER CHANCES IN THE EAST.

THIS SYSTEM CLEARS OUT OF THE AREA TONIGHT... THEN A FEW SUNNY DAYS
ARE IN STORE. IN THE EXTENDED... THE LATEST GFS IS IN THE SAME
BALLPARK AS THE PREVIOUS RUN. SO WILL NOT MAKE ANY ADJUSTMENTS TO
THE EXTENDED WITH THIS PACKAGE.

FCSTID = 26

OKC  62 39 66 44 / 30 00 00 00
HBR  63 37 68 44 / 20 00 00 00
SPS  64 39 68 45 / 20 00 00 00
GAG  60 33 70 39 / 20 00 00 00
PNC  59 38 65 44 / 30 00 00 00
DUA  64 41 67 44 / 30 00 00 00

.OUN...
OK...WIND ADVSY TODAY OKZ004>025-027>029-033>041-044>046-050
TX...WIND ADVSY TODAY TXZ083>090
Hazardous weather outlook, Nov 18, 6:50 AM CST, 3 hours 28 minutes before
OKZ004>048-050>052-TXZ083>090-181800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
650 AM CST TUE NOV 18 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.

DISCUSSION...
AS THE MAIN UPPER AIR SYSTEM MOVES OVER THE REGION TODAY...SCATTERED
LIGHT SHOWERS WILL OCCUR...AND SPREAD FROM WEST TO EAST DURING THE
MORNING AND EARLY AFTERNOON HOURS. HOWEVER...NO THUNDERSTORMS WILL
BE IN THE FORECAST DUE TO LIMITED MOISTURE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST WEDNESDAY NOV 19.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...10 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...0 PERCENT.

OTHER HAZARDOUS WEATHER...
STRONG NORTHWEST WINDS BEHIND TODAYS COLD FRONT WILL CREATE PROBLEMS
FOR MOTORISTS...ESPECIALLY THOSE IN HIGH PROFILE VEHICLES. SOME WIND
GUSTS IN EXCESS OF 40 MPH WILL OCCUR. THE WINDS WILL BEGIN TO
DIMINISH LATE THIS MORNING AND EARLY THIS AFTERNOON FROM NORTH TO
SOUTH...BEGINNING OVER NORTHWEST OKLAHOMA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL ENTER THE FORECAST AGAIN THIS WEEKEND AS A
STRONG COLD FRONT MAKES ITS WAY INTO THE AREA.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

11

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.